Alert archive / Florida / Flash Flood Warnings in 2010

Flash Flood Warning 5, NWS Miami, FL

July 5, 2010Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Jul 5, 2010, 4:31 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2010, 4:31 PM EDT (20:31 UTC)
Expired
Jul 5, 2010, 6:39 PM EDT
In force
2 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:32 PM EDTHEAVY RAIN 5.35Miramar, FLAN OFF DUTY NWS EMPLOYEE IN WESTERN MIRAMAR MEASURED 5.35 INCHES OF RAIN SO FAR TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2010-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2010-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WGUS52 KMFL 052031
FFWMFL
FLC011-086-052330-
/O.NEW.KMFL.FF.W.0005.100705T2031Z-100705T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
431 PM EDT MON JUL 5 2010

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA...
  THIS INCLUDES THE CITIES OF...PEMBROKE PINES...MIRAMAR...
  HOLLYWOOD...HALLANDALE...FORT LAUDERDALE...
  EXTREME NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA...
  THIS INCLUDES THE CITIES OF...MIAMI LAKES...AVENTURA...

* UNTIL 730 PM EDT

* AT 422 PM EDT...THE CITY OF HOLLYWOOD REPORTED FLASH FLOODING
  FROM THUNDERSTORMS OVER THE WARNED AREA WITH WATER ENTERING HOMES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINES BLVD
  AND UNIVERSITY DRIVE...PORT EVERGLADES...WILTON MANORS...OAKLAND
  PARK...NORTH PERRY AIRPORT...DANIA BEACH...HOLLYWOOD... AND MIRAMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE
AREAS AND LOW LYING SPOTS. REMEMBER...TURN AROUND...DON'T DROWN!

&&

LAT...LON 2594 8011 2595 8043 2603 8043 2605 8016
      2617 8016 2617 8010

$$

TINGLER
2 follow-up statements
179 
WGUS72 KMFL 052056
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
456 PM EDT MON JUL 5 2010

FLC011-086-052330-
/O.CON.KMFL.FF.W.0005.000000T0000Z-100705T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWARD FL-MIAMI-DADE FL-
456 PM EDT MON JUL 5 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
EXTREME NORTHEASTERN MIAMI-DADE AND SOUTHEASTERN BROWARD COUNTIES...

AT 443 PM EDT...THE HOLLYWOOD POLICE DEPARTMENT REPORTED WATER 
ENTERING HOUSES EAST OF FEDERAL HIGHWAY. 

ALSO...THE NATIONAL WEATHER SERVICE DOPPLER RADAR IS ESTIMATING THAT 
1.5 TO 5.5 INCHES HAS FALLEN FROM MIRAMAR EASTWARD TO HOLLYWOOD AND 
NORTHWARD TO FORT LAUDERDALE THIS AFTERNOON. A REPORT HAS ALSO 
BEEN RECEIVED OF 5.2 INCHES OF RAIN IN MIRAMAR.

RAINFALL INTENSITY IS DECREASING ACROSS THE AREA, HOWEVER AN 
ADDITIONAL HALF AN INCH MAY STILL BE POSSIBLE IN THIS AREA OVER THE 
NEXT HOUR OR TWO.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALLANDALE...
PORT EVERGLADES...WILTON MANORS...PEMBROKE PINES...HOLLYWOOD AND
AVENTURA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

&&

LAT...LON 2594 8011 2595 8043 2603 8043 2605 8016
      2617 8016 2617 8010

$$

TINGLER
307 
WGUS72 KMFL 052239
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
639 PM EDT MON JUL 5 2010

FLC011-086-052244-
/O.CAN.KMFL.FF.W.0005.000000T0000Z-100705T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWARD FL-MIAMI-DADE FL-
639 PM EDT MON JUL 5 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHEASTERN MIAMI-DADE AND SOUTHEASTERN BROWARD COUNTIES...

THE RAIN HAS ENDED ACROSS MIRAMAR... HOLLYWOOD... HALLANDALE... AND 
FORT LAUDERDALE AND CONDITIONS ARE EXPECTED TO GRADUALLY IMPROVE 
ACROSS THIS AREA THROUGH THE EVENING, HOWEVER FLOOD WATERS MAY STILL 
REMAIN ACROSS AREA ROADWAYS AND MOTORIST ARE STILL URGED TO USE 
CAUTION WHILE ON FLOODED ROADS.

LAT...LON 2594 8011 2595 8043 2603 8043 2605 8016
      2617 8016 2617 8010

$$

TINGLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:41 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 5, 3:41 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
341 PM EDT MON JUL 5 2010

.UPDATE...
QUICK UPDATE TO ADD A FLOOD WATCH FOR METRO BROWARD AND NORTHEAST
MIAMI-DADE COUNTIES UNTIL 10 PM EDT THIS EVENING TO THE ZONES.
MORE DETAIL ON THE FLOOD WATCH IN THE FLOOD WATCH PRODUCT.

&&
UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 248 PM EDT MON JUL 5 2010/

..ONE MORE DAY OF WET WEATHER OVER SOUTH FLORIDA BEFORE A DRYING
TREND FOR MIDDLE OF THIS WEEK...

DISCUSSION...
THE TROUGH OF LOW PRESSURE WAS STILL STATIONARY OVER NORTH FLORIDA
EARLY THIS AFTERNOON...AS A BOUNDARY WAS PUSHING SLOWLY NORTH
THROUGH SOUTH FLORIDA FROM THE LEFTOVER SHOWERS AND THUNDERSTORM
ACTIVITY FROM CUBA LAST NIGHT. THESE TWO FEATURES WERE HELPING TO
GENERATE SHOWERS AND ISOLATED STORMS OVER SOUTH FLORIDA EARLY THIS
AFTERNOON.

THE BOUNDARY WILL CONTINUE TO MOVE SLOWLY NORTH THROUGH THE CWA
THIS AFTERNOON INTO THIS EVENING...AS THE TROUGH OF LOW PRESSURE
REMAINS NEARLY STATIONARY. SO WILL CONTINUE THE LIKELY TO CATEGORICAL
POPS OVER THE CWA THIS AFTERNOON...BUT WILL LOWER THE THUNDER
TREAT TO ISOLATED TO SCATTERED DUE TO THE CLOUD COVER KEEPING THE
TEMPERATURES COOLER THAN EXPECTED FOR TODAY.

THE SHOWERS AND THUNDERSTORMS SHOULD SLOWLY DISSIPATE THIS EVENING
OVER THE CWA AS THE HEATING OF THE DAY IS LOST. HOWEVER...SHOWERS
AND THUNDERSTORM ACTIVITY SHOULD AGAIN DEVELOP OVER CUBA LATE THIS
AFTERNOON INTO THIS EVENING AND MOVE NORTH TO NORTHEAST TONIGHT IN
THE SOUTH TO SOUTHWEST STEERING FLOW. THIS ACTIVITY COULD WORK
INTO THE SOUTHERN AREAS OF SOUTH FLORIDA LATE TONIGHT INTO EARLY
TUESDAY MORNING. SO WILL MAKE THE NORTHERN AREAS OF CWA DRY AFTER
MIDNIGHT...BUT KEEP A SLIGHT CHANCE TO CHANCE CAT OVER THE
SOUTHERN AREAS OF THE CWA FOR THE THE OVERNIGHT HOURS.

THE SHORT RANGE MODELS ARE SHOWING THAT A WEAK LOW PRESSURE TO
DEVELOP EAST OF THE BAHAMA ISLANDS ON TUESDAY AND MOVE TO THE
NORTHEAST ON WEDNESDAY. THIS WILL PUSH THE TROUGH OF LOW PRESSURE
OVER THE WESTERN ATLANTIC WATERS SOUTHWEST AND THROUGH SOUTH
FLORIDA ON TUESDAY...BEFORE BRINGING DRY AIR INTO THE AREA ON WEDNESDAY.
SO WILL UP THE POPS OVER SOUTH FLORIDA ON TUESDAY TO LIKELY
CONDITIONS.

EXTENDED FORECAST...
THE TROUGH OF LOW PRESSURE WILL BE SOUTH OF THE CWA ON
THURSDAY...BEFORE MOVING BACK NORTH ON FRIDAY AS A TROPICAL WAVE
PASSES TO THE SOUTH OF THE CWA FROM THE EASTERN CARIBBEAN SEA.
THIS WILL ALLOW FOR SOUTH FLORIDA TO DRY OUT SOME ON WEDNESDAY
INTO THURSDAY...BEFORE THE DEEP TROPICAL MOISTURE RETURNS TO THE
AREA ON FRIDAY. SO WILL LOWER THE POPS ON WEDNESDAY INTO THURSDAY
TO SLIGHT CHANCE TO CHANCE CAT...BEFORE GOING BACK TO A HIGH IN
CHANCE CAT ON FRIDAY.

THE TROUGH OF LOW PRESSURE WILL THEN DISSIPATE FRIDAY NIGHT
ALLOWING FOR RIDGE OF HIGH PRESSURE TO BUILD OVER THE SOUTHEAST
UNITED STATES TO BUILD BACK INTO SOUTH FLORIDA NEXT WEEKEND. THIS
WILL ALLOW FOR THE EASTERLY WIND FLOW TO SET UP...AND ALLOW FOR
THE TYPICAL DIURNAL SHOWER AND THUNDERSTORM ACTIVITY OVER SOUTH
FLORIDA FOR THIS TIME OF YEAR.

MARINE...
THE WINDS WILL BE FROM THE SOUTH TO SOUTHEAST AT 10 TO 15 KNOTS
TONIGHT INTO WEDNESDAY OVER SOUTH FLORIDA...EXCEPT 15 TO 20 KNOTS
OVER THE OFFSHORE GULF WATERS. THIS WILL KEEP THE SEAS BELOW 6
FEET THROUGH WEDNESDAY OVER THE ATLANTIC AND GULF WATERS. SO THE
ONLY HEADLINES WILL BE A SCEC FOR THE WINDS OVER THE GULF WATERS
TONIGHT.

HYDROLOGY...
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES WITH ISOLATED AREAS OF 3
TO 5 INCHES HAS FALLEN OVER SOUTH FLORIDA OVER THE FOURTH OF JULY
WEEKEND. THE PWAT VALUES WILL REMAIN AT 2.2 TO 2.3 INCHES TONIGHT
INTO TUESDAY AHEAD OF THE TROUGH OF LOW PRESSURE THAT IS FORECAST
TO MOVE THROUGH THE CWA. THESE PWAT VALUES ARE 2+ STANDARD
DEVIATIONS ABOVE THE NORMAL 1.8 INCHES FOR THIS TIME OF YEAR FOR
SOUTH FLORIDA. SO WILL CONTINUE TO MENTION POSSIBLE HEAVY
RAINFALL OVER SOUTH FLORIDA FOR THIS AFTERNOON THROUGH TUESDAY.
THIS COULD LEAD TO ADDITIONAL 1 TO 2 INCHES WITH SOME LOCALLY
HIGHER AMOUNTS OVER SOUTH FLORIDA THROUGH TUESDAY.  IF THE
RAINFALL AMOUNTS BECOME HIGHER THAN FORECAST OVER SOUTH FLORIDA
DURING THIS TIME...THEN A FLOOD WATCH COULD BE NEEDED FOR PARTS OR OF
ALL OF SOUTH FLORIDA.

FIRE WEATHER...

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  88  75  89 / 50 60 30 30
FORT LAUDERDALE  78  88  78  89 / 50 60 30 20
MIAMI            77  89  77  90 / 50 60 30 30
NAPLES           75  89  75  90 / 50 60 40 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR COASTAL BROWARD-
     COASTAL MIAMI DADE-METRO BROWARD-METRO MIAMI DADE.

AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...47/RGH
Hazardous weather outlook, Jul 5, 3:45 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...RESEND
NATIONAL WEATHER SERVICE MIAMI FL
345 PM EDT MON JUL 5 2010

FLZ063-066>075-168-172>174-061045-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
345 PM EDT MON JUL 5 2010

...FLOOD WATCH METROPOLITAN BROWARD AND NORTHEASTERN MIAMI-DADE UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING: LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA
ESPECIALLY THROUGH THIS EVENING BUT WILL CONTINUE TO BE POSSIBLE
ALONG THE COASTS OVERNIGHT. THE HEAVIEST RAIN WILL CONTINUE TO
OCCUR ALONG THE ATLANTIC COAST...AND LOOKS TO BE FOCUSING ACROSS
NORTHERN PORTIONS OF THE MIAMI METROPOLITAN AREA TO THE FORT
LAUDERDALE METROPOLITAN AREA. STREET FLOODING WILL CONTINUE TO BE
LIKELY IN SPOTS. HOWEVER...A LOW LEVEL BOUNDARY ACROSS THE AREA
COULD PROVIDE A FOCUS FOR HEAVIER RAIN IN A NEARLY STATIONARY BAND
OF HEAVY SHOWERS AND THUNDERSTORMS. GIVEN RECENT HEAVY RAINFALL
OVER THE PAST FEW DAYS...THIS COULD LEAD TO A MORE SERIOUS
FLOODING POTENTIAL. FOR THIS REASON...A FLOOD WATCH HAS BEEN ISSUED
FOR ALL OF THE FORT LAUDERDALE METROPOLITAN AREA AND NORTHEASTERN
SECTIONS OF THE MIAMI-DADE METROPOLITAN AREA...MAINLY ACROSS AREAS
NORTH OF THE GRATIGNY PARKWAY EFFECTIVE UNTIL 10 PM THIS EVENING.

THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA WITH HEAVY RAIN BEING THE PRIMARY IMPACT...ALONG WITH A FEW
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE ENTIRE AREA THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Local storm report, Jul 5, 4:14 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
414 PM EDT MON JUL 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       MIRAMAR                 25.98N 80.35W
07/05/2010  M4.25 INCH       BROWARD            FL   NWS EMPLOYEE

            AN OFF DUTY NWS EMPLOYEE IN WESTERN MIRAMAR MEASURED 4.25
            INCHES OF RAIN SO FAR TODAY WITH HEAVY RAIN STILL
            FALLING.

&&

GREGORIA
Local storm report, Jul 5, 4:30 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
430 PM EDT MON JUL 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLASH FLOOD      HOLLYWOOD               26.03N 80.17W
07/05/2010                   BROWARD            FL   LAW ENFORCEMENT

            HOLLYWOOD POLICE DEPARTMENT REPORTED FLOOD WATERS
            ENTERING MULTIPLE HOMES EAST OF FEDERAL HIGHWAY.

&&

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:56 AM EDTSpecial Marine WarningMFL47 min
Jul 5, 2:46 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach3 hr
Jul 5, 3:36 PM EDTFlood WatchMFLBroward, Miami-Dade4 hr
Jul 5, 3:45 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade2 hr

Nearby

Flash Flood Warnings in Florida, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.